home

Over-the-counter painkillers

This section contains answers to common questions about this topic. Questions have been suggested by health professionals, website feedback and requests via email.
 

What is the best medicine for pain relief – paracetamol, ibuprofen or aspirin?

Answer

This depends on who the medicine is for, as well as the type of pain the medicine is being used to treat.

Explanation

Paracetamol, aspirin and ibuprofen are all commonly used medicines and they have a similar ability to relieve pain.

NSAIDs, such as aspirin and ibuprofen, are mainly effective against pain associated with inflammation or tissue damage, while paracetamol is thought to have very little, if any, anti-inflammatory action. NSAIDs are therefore more appropriate for pain associated with conditions causing long-term pain and inflammation, such as rheumatoid arthritis. Ibuprofen is less likely than aspirin to cause stomach problems, such as feeling sick, vomiting, abdominal (tummy) pain, indigestion and diarrhoea.

Paracetamol is often a better option for short-term pain relief and/or a fever in people who are at greater risk of side-effects with NSAIDs – such as those with asthma or people over 65 years of age. Women who are pregnant or breastfeeding are also able to take paracetamol.

Children can be given either paracetamol or ibuprofen, but not aspirin, which has been associated with a rare condition called Reye's syndrome in children.

Can I take paracetamol and ibuprofen at the same time?

Answer

You can take paracetamol and ibuprofen together if the recommended dose of either medicine alone isn't controlling your pain.

Explanation

You can take paracetamol and ibuprofen together for particularly severe pain, such as dental pain, that isn't controlled by either medicine on its own. This isn't usually necessary for minor aches and pains or for a minor illness such as a cold. If you’re taking paracetamol or ibuprofen alone to treat symptoms of a cold and it isn't helping, you should see your GP to check whether your symptoms may be caused by something else.

If you do need to take paracetamol and ibuprofen together, you can try alternating doses of either medicine. However, some people find it easier to take both medicines at the same time, every six hours. Always read the patient information leaflet that comes with your medicine and make sure that you don't take more than the recommended dose of each medicine. If you’re unsure about what you can take, always check with your pharmacist or GP.

What should I do if I take too much paracetamol?

Answer

The recommended dose of paracetamol is 500 milligrams (mg) to 1,000mg (usually one or two tablets, depending on tablet strength), every four to six hours, with a maximum of 4,000mg in 24 hours. If you take more than this, you should seek urgent medical attention.

Explanation

Paracetamol is a safe medicine if you take it correctly. However, if you take too much it can cause serious damage to your liver and kidneys, which can be fatal.

Taking too much paracetamol without realising it can be easily done, as many different products that you can buy contain paracetamol, such as dissolvable cold and flu medicines. You need to be careful to include all products you have used when working out how much paracetamol you have taken. Always read the patient information leaflet that comes with your medicine and ask your pharmacist if you have any questions.

You may feel sick or vomit if you have taken too much paracetamol. However, there are often no obvious symptoms of a paracetamol overdose for up to four days after you have taken it. You may feel fine, even though the paracetamol will already be causing damage to your liver. So if you realise you have taken too much, either on one occasion or over a prolonged period, you should seek urgent medical attention.


Produced by Stephanie Hughes, Bupa Health Information Team, February 2012. 

For our main content on this topic, see Information.

For sources and links to further information, see Resources.


  • This information was published by Bupa's Health Information Team and is based on reputable sources of medical evidence. It has been reviewed by appropriate medical or clinical professionals. Photos are only for illustrative purposes and do not reflect every presentation of a condition. The content is intended only for general information and does not replace the need for personal advice from a qualified health professional. For more details on how we produce our content and its sources, visit the about our health information page.

    Approved by Plain English Campaign The Information Standard memberHON Code

     

  • Publication date: February 2012

Bupa Health Insurance